Tornadoes · United States · Minnesota · 2018
EF0 tornado, Dennison to Red Wing, Minnesota, September 20, 2018
From Dennison to Red Wing, this EF0 tornado ran 3.2 miles across Dakota and Goodhue counties on September 20, 2018, touching down at 7:02 PM CDT and reaching 70 yards wide. It killed nobody, and did $15,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- September 20, 2018
- Touchdown
- 7:02 PM CDT (00:02 UTC)
- Lifted
- 7:05 PM CDT (00:05 UTC)
- On the ground
- 3 minutes
- Path length
- 3.2 miles (5.1 km)
- Path width
- 70 yards (64 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Counties
- Dakota and Goodhue counties
- Touchdown point
- 44.542, -92.969
- Lift-off point
- 44.536, -92.905
- Record number
- 1809201802-01
The damage survey
25 damage points were recorded along this path by NWS MPX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 105 mph.
- Extensive tree damage. no structural damage except for trees landing on them.
- tin blown across road, some tree damage
- WCCO-TV drone video shows definite confergenct damage.
- building material scattered
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A violent outbreak of significant straight line winds, downburst winds, and multiple tornadoes occurred during the afternoon and early evening across southern Minnesota. ||During the afternoon of Thursday, September 20th, a warm front lifted northward across far southern Minnesota. By the late afternoon, the warm front lied from just south of the Minnesota River, northeast to around the city of Wabasha. ||Several thunderstorms developed in southwest Minnesota, and northwest Iowa. These storms moved into far southern Minnesota and quickly intensified and raced off to the east-northeast along, and north of this warm front. ||Damage reports started to come into the office around 4 PM CST in Martin County, with multiple reports of significant damage from south of Mankato, to Waseca, then northeast through Waterville, Morristown, Owatonna, Faribault, Northfield, Cannon Falls, and Red Wing before moving into west central Wisconsin. ||A long, and several day storm survey indicated at least XX confirmed tornadoes occurred in a widespread area of damaging winds from Martin County, northeast into west central Wisconsin. ||The most destruction part of the storm occurred around Waterville, Morristown, Owatonna, Faribault and Cannon Falls. These cities all reported homes, buildings and warehouses either damaged or destroyed. ||Hundreds of large, mature trees were uprooted or snapped along this path of destruction, including numerous trees up to 4 feet in diameter. In addition to the trees, structural damage was widespread including the Faribault airport where 80 planes were either damaged or destroyed as hangers were blown off their foundation. ||The towns of Waterville and Faribault had the most homes damaged which was associated with EF2 tornado damage. ||Two miles west of the Faribault airport, a resort area on Roberds Lake had upwords of 75 percent of the trees uprooted or blown down on the east side of the lake. Some of the trees landed on homes and split them in half.
This is the continued tornado track from the Rice County tornado that moved an additional 0.6 miles northeast into Goodhue County. A storm survey, and drone footage, concluded that damage was associated with uprooted trees along the Rice, Goodhue county line, with a flattened corn field to the northeast of the uprooted trees. The damage was consistent with EF1 damage with maximum wind speeds of 90 mph and a width of 100 yards.
A NWS storm survey, plus drone footage, concluded that an EF1 tornado tracked 1.9 miles which started 3 miles south of Cannon Falls, crossed over Highway 52, and lifted just south of downtown Cannon Falls. This tornado damaged a warehouse building, numerous large trees, homes, and a cemetery. The damage was consistent with EF1 damage with maximum wind speeds of 95 mph and a width of 440 yards. There was other damage to the north of the tornado track which was consistent with downburst winds.
A NWS storm survey, plus drone and satellite footage, concluded that an EF0 tornado tracked 2.5 miles from east of Randolph, to the Goodhue County line, north of Highway 29. Most of the damage was associated with corn and soy bean fields flatten. Maximum width was 70 yards with estimated wind damage of 70 mph.
This is the continued tornado track from the Dakota County tornado that moved an additional 0.7 miles east into Goodhue County. A storm survey concluded that EF0 damage occurred to a warehouse building in northern Goodhue County.
A NWS storm survey, plus areal footage of drone and satellite data, concluded that an EF0 tornado tracked 4.6 miles from south of Hampton, then east-northeast before it lifted 2 miles east of New Trier. This tornado tracked mainly through corn and soy bean fields, and occasionally damaging a few sheds and outbuildings. The damage was consistent with EF0 damage with maximum wind speeds of 75 mph and a width of 220 yards.
A NWS storm survey concluded that an EF0 tornado tracked eastward for 2.6 miles across the Mississippi River Valley, to the Wisconsin state line. The tornado tracked only one quarter of a mile north of the Treasure Island Resort and Casino. Damage was confined to uprooted trees and an outbuilding. The tornado continued into Pierce County Wisconsin.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
13 minutes of warning. NWS MPX issued a tornado warning for this county at 23:49 UTC, 13 minutes before the tornado touched down, in force until 00:30 UTC.
The county was under a tornado watch, issued at 20:34 UTC and running to 00:47 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 20:34 UTC | 00:47 UTC | Tornado Watch | MPX |
| 22:54 UTC | 02:00 UTC | Flood Warning | MPX |
| 23:13 UTC | 00:00 UTC | Severe Thunderstorm Warning | MPX |
| 23:41 UTC | 00:15 UTC | Severe Thunderstorm Warning | MPX |
| 23:49 UTC | 00:30 UTC | Tornado Warning | MPX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Enhanced Risk, with a 0.10 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 19:49 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the tornado touched down at Sep 20, 6:56 PM CDT, 6 minutes earlier.
Area forecast discussion, Sep 20, 6:56 PM CDT, 6 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 656 PM CDT Thu Sep 20 2018 .UPDATE... Issued at 639 PM CDT Thu Sep 20 2018 Updated to include 00z aviation discussion below. && .SHORT TERM...(This evening through Friday) Issued at 250 PM CDT Thu Sep 20 2018 Elevated thunderstorms developed along the moisture gradient across Southwestern and Central MN with heavy rain and wind gusts near 30- 35 kts. Clearing and an increase in MUCAPE has been noticed across South Central MN. This clearing trend is expected to continue through the early afternoon and help destabilized the boundary layer with near 3000 J/kg of SBCAPE expected by 21Z (according to the RAP). The surface low will continue to deepen as it progresses northeastward with its placement over the NE/IA/SD border at 1930Z. An Enhanced Risk of Severe Weather remains in place due to the concern for severe wind, tornado, and hail during the late afternoon and evening. Thunderstorms are expected to develop along a cold front with the main mode being linear. However, a few isolated cells could develop ahead of this line. Bulk shear is expected to be near 60 kts by 00Z across Southern MN and Western WI as 850 mb winds increase to 50 kts. LCL values are expected to be near 1000 m and DCAPE will be near 1300 J/kg, so severe winds will be possible along the cold front. SFC to 1 km shear will be near 30-40 kts which is supports the tornado potential. Storms are expected to exit to the east overnight by 06Z with cold air advection to follow. Winds will be windy with gusts near 25-30 kts common Friday morning. .LONG TERM...(Friday night through Thursday) Issued at 250 PM CDT Thu Sep 20 2018 Surface high pressure will be in place to start the long term period, which will make for a cool start to Saturday morning. With light winds and clear skies, expect lows to dip into the mid 30s from parts of central MN across west central WI. Therefore areas north of I-94 will have the potential for the first frost of the season. High pressure prevails through the weekend and brings quiet and dry weather, with highs in the 60s on Saturday. Temps moderate a tad on Sunday as the high pressure begins to shift southeast and southerly flow develops. Expect highs in the mid 60s to lower 70s. Monday and Monday night there is decent agreement amongst the models that a decent shortwave trough will move across the north central CONUS and push a front across the area. Have included high chance POPs. Behind this system temperatures cool down slightly below normal, with highs in the 60s and lows in the 40s. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 639 PM CDT Thu Sep 20 2018 Complicated next 6-12 hours due to ongoing convection pushing thru eastern/southern MN through western WI followed by low stratus and wind shifts behind the convection. Have included wind gusts up to 50kt in advance of the convection as reports have been coming in indicating wind speeds in the 50-60kt range. Ceilings may be a bit tricky in advance of and with the line of convection then subsidence in its wake will drop ceilings to IFR for much of the late evening through the overnight hours. Steady improvement expected tomorrow as the cold front exits and high pressure arrives. Breezy/gusty winds will continue as wind directions eventually go to SW and W behind the front. Ceilings will gradually break with at least partially clear skies late tomorrow afternoon into tomorrow evening. KMSP...Strong winds/heavy precip to start as the line of storms moves through right around initialization time. Ceilings then to drop through the MVFR range to IFR overnight through daybreak. Sub-1700ft ceilings likely for at least the first half of the day tomorrow before VFR conditions take hold for the afternoon/evening push. /OUTLOOK FOR KMSP/ Sat...VFR. Wind SW 5-10 kts. Sun...VFR. Wind SE 5-10 kts. Mon...Mainly VFR. Chc MVFR/TSRA late. Winds S 10-20 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && UPDATE...JPC SHORT TERM...AMK LONG TERM...LS AVIATION...JPC
Hazardous weather outlook, Sep 20, 10:21 AM CDT, 8 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1021 AM CDT Thu Sep 20 2018 MNZ051>053-058>063-065>070-073>078-082>085-091>093-WIZ014>016- 023>028-211530- Sherburne-Isanti-Chisago-Meeker-Wright-Hennepin-Anoka-Ramsey- Washington-Renville-McLeod-Sibley-Carver-Scott-Dakota-Redwood- Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-Waseca- Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-St. Croix- Pierce-Dunn-Pepin-Chippewa-Eau Claire- 1021 AM CDT Thu Sep 20 2018 This Hazardous Weather Outlook is for portions of central Minnesota...east central Minnesota...south central Minnesota... southeast Minnesota...southwest Minnesota...northwest Wisconsin and west central Wisconsin. .DAY ONE...Today and Tonight Severe thunderstorms are possible this afternoon in south central and east central Minnesota, as well as in west central Wisconsin. The primary risk will be strong winds. Large hail and heavy rain will also be possible, along with a few tornadoes. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a chance of thunderstorms on Monday. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will likely be needed this afternoon and early evening. MNZ041>045-047>050-054>057-064-211530- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Lac Qui Parle-Swift-Chippewa-Kandiyohi-Yellow Medicine- 1021 AM CDT Thu Sep 20 2018 This Hazardous Weather Outlook is for portions of central Minnesota...east central Minnesota and west central Minnesota. .DAY ONE...Today and Tonight Thunderstorms are possible this afternoon. The threat for severe weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a chance of thunderstorms on Monday. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
In the hours before
Local storm report, Sep 20, 6:29 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
629 PM CDT THU SEP 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM TSTM WND DMG GRANADA 43.70N 94.34W
09/20/2018 MARTIN MN LAW ENFORCEMENT
HOUSE PUSHED OFF FOUNDATION. TREES DOWN.
&&
TDKLocal storm report, Sep 20, 6:39 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
639 PM CDT THU SEP 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TORNADO 2 S ELYSIAN 44.18N 93.68W
09/20/2018 WASECA MN LAW ENFORCEMENT
HOUSE DAMAGED. RADAR DEBRIS SIGNATURE IN THE
SAME AREA. TORNADO REPORTED VIA HAM RADIO.
&&
TDKLocal storm report, Sep 20, 6:43 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
643 PM CDT THU SEP 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0643 PM TSTM WND GST 2 W OWATONNA 44.09N 93.26W
09/20/2018 M52 MPH STEELE MN PUBLIC
REPORT RELAYED BY STEELE COUNTY EM FROM
TRAINED SPOTTER.
&&
CTGLocal storm report, Sep 20, 6:44 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
644 PM CDT THU SEP 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0636 PM TSTM WND GST 2 W OWATONNA 44.09N 93.26W
09/20/2018 M52 MPH STEELE MN PUBLIC
CORRECTS PREVIOUS TSTM WND GST REPORT FROM 2
W OWATONNA. REPORT RELAYED BY STEELE COUNTY
EM FROM TRAINED SPOTTER.
&&
CTGLocal storm report, Sep 20, 6:47 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
647 PM CDT THU SEP 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0646 PM HEAVY RAIN 1 S CAMBRIDGE 45.56N 93.22W
09/20/2018 E4.00 INCH ISANTI MN TRAINED SPOTTER
TRAINED SPOTTER CALLED TO REPORT STREET
FLOODING UP TO THE CURB. NO PHOTO PROVIDED.
&&
CTGLocal storm report, Sep 20, 7:00 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
700 PM CDT THU SEP 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM TSTM WND DMG 3 NW FARIBAULT 44.33N 93.31W
09/20/2018 RICE MN EMERGENCY MNGR
SIGNIFICANT DAMAGE AT FARIBAULT AIRPORT.
PLANES FLIPPED. OTHER DAMAGE REPORTS JUST
COMING IN TO RICE COUNTY EM.
&&
TDKThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Minneapolis, MN (KMPX), 12:00Z
12.0 hours after it, 63 km from the path. September 21, 2018.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -20964 J/kg
- Surface CAPE
- 43 J/kg
- Mixed-layer LCL
- 608 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -68 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.7 K/km
The surface observations
Stanton Airfield (SYN), 10 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 22:15 UTC | 66.7 | 64.8 | 60° 11 kt | 16 | 1000.3 | |
| 22:35 UTC | 67.3 | 65.3 | 50° 10 kt | 15 | 999.7 | VCTS |
| 22:55 UTC | 68.2 | 65.8 | 60° 7 kt | 999 | ||
| 23:15 UTC | 69 | 66.4 | 70° 4 kt | 998.6 | ||
| 23:35 UTC | 69 | 66.6 | 50° 6 kt | 998.6 | ||
| 23:47 UTC | 69 | 66.7 | 60° 7 kt | 998 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Minneapolis radar (KMPX), 60 km away, was scanning. The volume nearest the touchdown began at 00:03 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 23:30 UTC | TSTM WND DMG | 1 E Waterville | Le Sueur, MN | TWEET WITH PHOTOS OF TREES DOWN AND MINOR DAMAGE TO WATERVILLE-ELYSIAN-MORRISTOWN HIGH SCHOOL. |
| 23:30 UTC | TSTM WND DMG | 1 E Waterville | Le Sueur, MN | PHOTO RELAYED VIA TWITTER OF TREES AND POWER LINES DOWN ACROSS ROAD. |
| 23:30 UTC | TSTM WND DMG | Waterville | Le Sueur, MN | NUMEROUS TREES DOWN AROUND WATERVILLE. |
| 23:32 UTC | TORNADO | Morristown | Rice, MN | EF2 TORNADO TRACKED NORTHEAST 25.8 MILES. SEVERAL HOMES WERE DESTROYED IN SOUTHERN MORRISTOWN. |
| 23:34 UTC | TSTM WND DMG | 1 Nne Minnetonka | Hennepin, MN | RELAYED BY EM. |
| 23:35 UTC | TSTM WND DMG | Morristown | Rice, MN | NUMEROUS TREES DOWN FROM MORRISTOWN TO WATERVILLE. |
| 23:36 UTC | TSTM WND GST 52 | 2 W Owatonna | Steele, MN | CORRECTS PREVIOUS TSTM WND GST REPORT FROM 2 W OWATONNA. REPORT RELAYED BY STEELE COUNTY EM FROM TRAINED SPOTTER. |
| 23:38 UTC | TORNADO | 6 Nne Morristown | Rice, MN | EF1 TORNADO TRACKED NORTHEAST 7.7 MILES. |
| 23:39 UTC | TSTM WND DMG | Medford | Steele, MN | PUBLIC REPORT OF TREES UPROOTED AND SNAPPED AT THE BASE IN MEDFORD. |
| 23:39 UTC | TORNADO | 6 Wnw Faribault | Rice, MN | TORNADO SPUN UP 6 WNW FARIBAULT, TRACKED ACROSS ROBERDS LAKE AND I-35, BEFORE ENDING 5 N FARIBAULT. THE MOST EXTENSIVE DAMAGE OCCURRED ON THE EAST SIDE OF ROBERDS LAKE WHERE NUMEROUS HOMES, BOATS, AND TREES WERE DAMAGED. |
| 23:42 UTC | TSTM WND GST 110 | 3 Nw Faribault | Rice, MN | SEVERE THUNDERSTORM WINDS OCCURRED FROM ABOUT 4 NW OF MORRISTOWN EAST TO THE SOUTHERN SIDE OF THE NORTHWEST FARIBAULT TORNADO, (INCLUDING THE FARIBAULT AIRPORT AREA), TO CANNON FALLS. WINDS WERE MOST EXTREME NEAR THE AIR |
| 23:42 UTC | TORNADO | 3 Nne Medford | Rice, MN | CALLED IN TO REPORT TREES DOWN AND UPROOTED. A ROOF WAS BLOWN OFF A SHED AND THERE ARE ROAD BLOCKAGES. RADAR CONFIRMED TORNADO. |
| 23:43 UTC | TSTM WND DMG | 1 N Faribault | Rice, MN | TWEET WITH PHOTOS OF STRUCTURAL DAMAGE TO METCON BUILDING AND SIGNIFICANT TREE DAMAGE NEARBY. |
| 23:43 UTC | TSTM WND GST 52 | 2 W Owatonna | Steele, MN | REPORT RELAYED BY STEELE COUNTY EM FROM TRAINED SPOTTER. |
| 23:43 UTC | TORNADO | 1 Nw Faribault | Rice, MN | SECOND-HAND RELAY FROM STORM SPOTTERS OF A TORNADO CROSSING I-35 NEAR FARIBAULT. NO PHOTO PROVIDED. |
| 23:43 UTC | TORNADO | 6 Wsw Dundas | Rice, MN | EF1 TORNADO TRACKED NORTHEAST 14.3 MILES. |
| 23:44 UTC | TSTM WND DMG | 1 Ne Owatonna | Steele, MN | |
| 23:44 UTC | TSTM WND DMG | Faribault | Rice, MN | CORRECTS PREVIOUS TSTM WND DMG REPORT FROM FARIBAULT. PUBLIC REPORT OF NUMEROUS TREES DOWN IN FARIBAULT. MAXIMUM DIAMETER ESTIMATED TO BE 2 FEET. NO PHOTOS PROVIDED. |
| 23:45 UTC | TSTM WND DMG | 3 Nw Faribault | Rice, MN | SIGNIFICANT DAMAGE AT FARIBAULT AIRPORT. PLANES FLIPPED. OTHER DAMAGE REPORTS JUST COMING IN TO RICE COUNTY EM. |
| 23:48 UTC | TORNADO | 3 Wsw Dundas | Rice, MN | EF0 TORNADO TRACKED 3.8 MILES TO DUNDAS. |
| 23:50 UTC | TSTM WND DMG | 1 Se Owatonna | Steele, MN | SEVERAL TREES DOWN PER SKYWARN GROUP ON SOCIAL MEDIA. |
| 23:50 UTC | TSTM WND DMG | 2 Se Northfield | Rice, MN | FROM FACEBOOK, NWS EMPLOYEE RELAYED PHOTO OF DESTROYED RED BARN PIZZA PLACE. |
| 23:50 UTC | TSTM WND DMG | Farmington | Dakota, MN | TREES AND POWER LINES DOWN. |
| 23:51 UTC | TSTM WND DMG | 6 Wnw Randolph | Dakota, MN | TREES AND POWER LINES DOWN. |
| 23:52 UTC | TSTM WND DMG | 3 Nnw Dennison | Rice, MN | FROM FACEBOOK, NWS EMPLOYEE RELAYED FROM RELATIVES THAT A SHED HAD BLOWN AND LARGE TREES HAD BEEN BLOWN DOWN. |
| 23:52 UTC | TSTM WND DMG | 4 Ene Northfield | Rice, MN | FROM FACEBOOK, NWS EMPLOYEE RELAYED FROM RELATIVES THAT A LARGE GRAIN LEG WAS DOWN AND BINS WERE DAMAGED. |
| 23:52 UTC | TSTM WND DMG | 4 W Dennison | Rice, MN | FROM FACEBOOK, NWS EMPLOYEE RELAYED FROM RELATIVES THAT MANY LARGE PINE TREES WERE DOWN AND A CAMPER WAS MOVED. |
| 23:53 UTC | TSTM WND DMG | West St. Paul | Dakota, MN | TREES DOWN. |
| 23:53 UTC | TORNADO | 2 E Northfield | Rice, MN | EF1 TORNADO TRACKED EASTWARD 8.9 MILES. |
| 23:54 UTC | TSTM WND DMG | 2 N Dennison | Goodhue, MN | RELAYED REPORT VIA NWSCHAT OF SEVERAL TREES SNAPPED AND CEMENT STAVE STYLE SILO BLOWN DOWN ON FARM. NO PHOTOS PROVIDED. |
| 23:54 UTC | TORNADO | 3 E Northfield | Rice, MN | MPING REPORT OF A TORNADO. |
| 23:55 UTC | TSTM WND DMG | 1 Nnw Owatonna | Steele, MN | CORRECTS TIME - REPORT FROM 1 NNW OWATONNA. STEELE COUNTY EM CALLED TO REPORT NUMEROUS 6-12 INCH TREES SNAPPED AND DOWN IN OWATONNA. |
| 23:56 UTC | TORNADO | 4 E Kenyon | Goodhue, MN | EF0 TORNADO TRACKED EAST NORTHEASTWARD 19.4 MILES. MOST OF THE DAMAGE WAS TO CORN FIELDS. |
| 23:57 UTC | TSTM WND GST 48 | 5 W West Concord | Dodge, MN | REPORTED BY WEST CONCORD FIRE DEPT |
| 23:57 UTC | TSTM WND GST 48 | 5 W West Concord | Dodge, MN | REPORTED BY WEST CONCORD FIRE DEPT. |
| 23:57 UTC | TORNADO | 4 S Randolph | Goodhue, MN | GOODHUE COUNTY 911 CENTER REPORTS SIGNIFICANT DAMAGE AT STANTON AIRPORT. RADAR CONFIRMED A TORNADO IN THE AREA. |
| 23:58 UTC | TSTM WND DMG | 2 W West Concord | Dodge, MN | TREES BLOWN DOWN |
| 23:58 UTC | TSTM WND DMG | 2 W West Concord | Dodge, MN | TREES BLOWN DOWN. |
| 23:59 UTC | TSTM WND GST 60 | 3 Nnw West Concord | Dodge, MN | REPORTED BY WEST CONCORD FIRE DEPT |
| 23:59 UTC | TSTM WND GST 60 | 3 Nnw West Concord | Dodge, MN | REPORTED BY WEST CONCORD FIRE DEPT. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2018 tornado in MinnesotaEvery tornado in Minnesota since 1950Warnings in force in Minnesota nowThe forecast where you are
The other tornadoes of September 20, 2018
28 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| September 20 | 2:23 PM EDT | EF1 | Geauga, OH | 3.2 | 25 | $75,000 | ||
| September 20 | 2:31 PM EDT | EF1 | Geauga, OH | 4.1 | 25 | $145,000 | ||
| September 20 | 5:21 PM CDT | EF1 | Dickinson, IA | 5.1 | 35 | |||
| September 20 | 5:52 PM CDT | EF1 | Martin, MN | 6.5 | 220 | $1.5 million | ||
| September 20 | 5:58 PM CDT | EF0 | Blue Earth, MN | 1.1 | 70 | |||
| September 20 | 6:04 PM CDT | EF0 | Blue Earth, MN | 0.8 | 70 | $50,000 | ||
| September 20 | 6:19 PM CDT | EF1 | Waseca, MN | 7.1 | 440 | 1 | ||
| September 20 | 6:20 PM CDT | EF0 | Waseca, MN | 0.7 | 20 | |||
| September 20 | 6:20 PM CDT | EF1 | Waseca, MN | 10.9 | 300 | |||
| September 20 | 6:25 PM CDT | EF1 | Waseca, MN | 7.2 | 330 | |||
| September 20 | 6:28 PM CDT | EF1 | Waseca, MN | 11.1 | 350 | |||
| September 20 | 6:31 PM CDT | EF2 | Rice, MN | 4.9 | 300 | |||
| September 20 | 6:35 PM CDT | EF1 | Steele, MN | 8.1 | 300 | |||
| September 20 | 6:35 PM CDT | EF1 | Rice, MN | 8.6 | 440 | |||
| September 20 | 6:37 PM CDT | EF2 | Rice, MN | 3.0 | 600 | |||
| September 20 | 6:40 PM CDT | EF1 | Rice, MN | 1.6 | 150 | |||
| September 20 | 6:40 PM CDT | EF1 | Rice, MN | 9.1 | 500 | |||
| September 20 | 6:44 PM CDT | EF1 | Rice, MN | 4.7 | 440 | |||
| September 20 | 6:44 PM CDT | EF1 | Rice, MN | 7.2 | 300 | |||
| September 20 | 6:45 PM CDT | EF1 | Rice, MN | 5.8 | 440 | |||
| September 20 | 6:46 PM CDT | EF0 | Rice, MN | 5.5 | 75 | |||
| September 20 | 6:52 PM CDT | EF1 | Rice, MN | 5.3 | 550 | |||
| September 20 | 6:56 PM CDT | EF0 | Goodhue, MN | 8.7 | 250 | $50,000 | ||
| September 20 | 7:01 PM CDT | EF1 | Goodhue, MN | 1.9 | 440 | |||
| September 20 | 7:04 PM CDT | EF0 | Dakota, MN | 4.6 | 220 | |||
| September 20 | 7:09 PM CDT | EF0 | Goodhue, MN | 6.2 | 150 | $50,000 | ||
| September 20 | 7:16 PM CDT | EF0 | Pierce, MN to WI | 3.2 | 100 | $5,000 | ||
| September 20 | 7:27 PM CDT | EF0 | Pierce, WI | 1.7 | 140 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.